Alert archive / Colorado / Freeze Warnings in 2018

Freeze Warning 1, NWS Pueblo, CO

September 26, 20184 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 26, 2018, 11:41 AM MDT for 4 counties in Colorado. It took effect at Sep 27, 2018, 1:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2018, 11:41 AM MDT (17:41 UTC)
In effect from
Sep 27, 2018, 1:00 AM MDT
Expired
Sep 27, 2018, 8:00 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 194 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS75 KPUB 261741
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1141 AM MDT Wed Sep 26 2018

COZ070-071-270145-
/O.UPG.KPUB.FZ.A.0001.180927T0700Z-180927T1400Z/
/O.NEW.KPUB.FZ.W.0001.180927T0700Z-180927T1400Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Alamosa, Monte Vista, Manassa, La Jara, Antonito, 
Sanford, San Luis, Fort Garland, and Blanca
1141 AM MDT Wed Sep 26 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MDT THURSDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM MDT Thursday. The
Freeze Watch is no longer in effect. 

* LOCATION...The central and southern portions of the San Luis 
  Valley. 

* TEMPERATURE...Lows in the mid 20s to lower 30s.

* IMPACT...Freezing temperatures could harm sensitive outdoor 
  vegetation, and could have an impact on irrigation systems. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$
3 follow-up statements
853 
WWUS75 KPUB 270037
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
637 PM MDT Wed Sep 26 2018

COZ070-071-271100-
/O.CON.KPUB.FZ.W.0001.180927T0700Z-180927T1400Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Alamosa, Monte Vista, Manassa, La Jara, Antonito, 
Sanford, San Luis, Fort Garland, and Blanca
637 PM MDT Wed Sep 26 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MDT
THURSDAY...

* LOCATION...Central and southern portions of the San Luis 
  Valley, including Alamosa, Monte Vista, Antonito, San Luis, Fort
  Garland and Blanca.

* TEMPERATURE...Lows in the mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed by the cold.
  Outdoor spigots, irrigation systems and other exposed plumbing
  could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means that a hard freeze is imminent or highly 
likely. These conditions may damage or kill tender vegetation and 
freeze exposed plumbing. Tender plants should be covered or brought
indoors. Garden hoses should be disconnected. Irrigation systems 
and other exposed plumbing should be properly drained or insulated.

&&

$$
620 
WWUS75 KPUB 270938
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
338 AM MDT Thu Sep 27 2018

COZ070-071-271400-
/O.CON.KPUB.FZ.W.0001.000000T0000Z-180927T1400Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Alamosa, Monte Vista, Manassa, La Jara, Antonito, 
Sanford, San Luis, Fort Garland, and Blanca
338 AM MDT Thu Sep 27 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* LOCATION...Central and southern portions of the San Luis 
  Valley, including Alamosa, Monte Vista, Antonito, San Luis, 
  Fort Garland and Blanca. 

* TEMPERATURE...Lows in the mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed by the cold.
  Outdoor irrigation systems and other exposed plumbing could 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means that a hard freeze is imminent or highly
likely. These conditions may damage or kill tender vegetation and
freeze exposed plumbing. Tender plants should be covered or
brought indoors. Garden hoses should be disconnected. Irrigation
systems and other exposed plumbing should be properly drained or
insulated.

&&

$$
367 
WWUS75 KPUB 271347
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
747 AM MDT Thu Sep 27 2018

COZ070-071-271500-
/O.EXP.KPUB.FZ.W.0001.000000T0000Z-180927T1400Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Alamosa, Monte Vista, Manassa, La Jara, Antonito, 
Sanford, San Luis, Fort Garland, and Blanca
747 AM MDT Thu Sep 27 2018

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures are warming above freezing in the San Luis Valley 
this morning, and thus the Freeze Warning will be allowed to 
expire at 8 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 26, 11:15 AM MDT, 26 minutes earlier.

Area forecast discussion, Sep 26, 11:15 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Wed Sep 26 2018

.SHORT TERM...(Today and tonight)
Issued at 454 AM MDT Wed Sep 26 2018

The main concern in the short-term is the potential for freezing
temps tonight in the San Luis Valley.

Today, an upper level disturbance will be moving southeastward thru
CO before exiting the state late this afternoon or early this
evening.  This system will bring the potential for showers and
tstms, mainly to the southern CO mtns and nearby lower elevations.
High temps today will be around average in the San Luis and Upper
Arkansas River Valleys, with below average readings acrs the
southeast plains.

There could be a few lingering showers/tstms early this evening over
the far southern areas.  Otherwise, as that upper disturbance moves
away from the area, dry weather is expected overnight along with
clear skies. Overnight lows are expected to be close to average in
most areas, with mostly upper 30s to mid 40s over the southeast
plains, and upper 30s to around 40 in the Upper Arkansas River
Valley. However, portions of the San Luis Valley will probably see
lows in the mid 20s to around 30. Northern portions of the San Luis
Valley may have enough wind overnight to keep temps from dropping to
below freezing, but in areas mostly south of Moffat, temps will be
more likely to fall to around freezing and even into the mid 20s
around the Alamosa area. Will issue a Freeze Watch for the southern
two-thirds of the San Luis Valley (forecast zones 70 & 71).

.LONG TERM...(Thursday through Tuesday)
Issued at 454 AM MDT Wed Sep 26 2018

For Thursday, dry and warm conditions are anticipated over
southern Colorado as dry northwesterly upper flow interacts with
southeastern Colorado surface lee-side troughing. In addition, low
grade fire weather conditions also expected over primarily
Continental Divide locations Thursday afternoon and evening.
Also, San Luis Valley locations, such as Alamosa should experience
minimum temperatures dropping to below freezing by Thursday
night/early Friday morning.

On Friday, next basically dry north-northeasterly surface surge
moves across eastern portions by Friday morning, producing cooler
conditions over the Interstate 25 corridor and southeastern
Colorado plains, where expected maximum temperatures on Friday
are projected to run some 15F to 20F degrees cooler than values
measured on Thursday, while western locations of the forecast
district should notice minimal temperature impact.

For the period Saturday into Monday morning, project that dry
conditions in combination with above seasonal temperatures should
be realized as dry zonal to southwesterly upper flow prevails.
Also, varying degrees of southeastern surface lee-side troughing
is anticipated during the majority of this time-frame, although
some incoming computer simulations suggest that another
north-northeasterly surface surge may briefly attempt to move
into/impact eastern locations from later Sunday into Sunday
night...will monitor closely and adjust forecast as warranted.

Then, unsettled conditions are anticipated from later Monday into
Tuesday as remnants of former tropical storm/hurricane Rosa
impact southern Colorado during this time-frame. At this time, the
highest potential for measurable precipitation should be realized
over western locations(especially southern portions of the
Continental Divide) from later Monday into Tuesday. In addition,
an increasing potential for gusty to strong winds will be possible
from later Monday into Tuesday. Overall temperatures are
projected to continue to run at or above early October averages
from Monday into Tuesday over most locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1113 AM MDT Wed Sep 26 2018

VFR at all taf sites today and tonight, with light diurnal wind
cycle developing.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Thursday morning for
COZ070-071.

&&

AVIATION...PETERSEN
Hazardous weather outlook, Sep 26, 11:20 AM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Wed Sep 26 2018

COZ058>089-093>099-271730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Wed Sep 26 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon over the
eastern San Juan and southern Sangre de Cristo mountains, and the
adjacent lower elevations. Lightning and wind gusts up to 50 mph
will be the main risks with storms.

Tonight, the central and southern portions of the San Luis Valley
will likely see temperatures fall below freezing, with lows in the
mid 20s to lower 30s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low temperatures will drop below freezing once again Friday
morning over the San Luis valley.

From Monday afternoon into Tuesday, isolated to scattered showers
and thunderstorms, capable of producing periods of locally heavy
rainfall, lightning and gusty winds are possible over the
mountains, especially near the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:41 AM MDTFreeze WatchPUBAlamosa, Conejos, Costilla, Rio Grande8 hr

Nearby

Freeze Warnings in Colorado, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.